Maine, 2001

Hail and Damaging Winds in Maine, June 20, 2001

June 20, 2001 · NWS GYX · 9 events in 3 counties and zones

Scattered severe thunderstorms across the southern portion of the state produced gusty, damaging winds and large hail. The winds downed trees onto power lines causing power outages in some areas.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

Scattered severe thunderstorms across the southern portion of the state produced gusty, damaging winds and large hail. The winds downed trees onto power lines causing power outages in some areas. Trees also fell across roadways in the town of York . In Topsham, the municipal building was struck by lightning causing damage to computer equipment.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Jun 20, 1:29 PM EST, 36 minutes earlier.

Area forecast discussion, Jun 20, 1:29 PM EST, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
229 PM EDT WED JUN 20 2001

DISC...BEST CHC FOR SIGNIF CONVECTION SHIFTING S ACRS SWRNMST
ME/NH.  N OF THS RGN...WNDS HV SHIFTED TO THE NW...STABILIZING ATMOS
SOMEWHAT AND LOWERING SHEAR PROFILES.  CAPES AOA 1500 J/KG ACRS
SRNMST PTN OF THE RGN W/ TDS IN THE 60S.  ADDED LOW LVL ASCENT FM
SLO MOVG COLD FNTL BNDRY WL AID ON DVLPMNT OF CONVECTION.  AS PER
SPC DISC...ISOLD GUSTY WNDS/HAIL PSBL LT THS AFTN.  SPC ABT TO ISSUE
BOX FOR ISOLD SVR STMS.  WL ALSO ADD PSBL GUSTY WNDS AND HAIL TO
SRNMST ZNS.

MDLS DRIVING CDFNT THS EVE SLGTLY FURTHER S ON THE RUN.  THS HAS BN
THE GENERAL TREND OVR THE LAST FEW DAYS.  XPCT TREND OF MDLS
ATTEMPTING TO DRIVE SFC RIDGE TO OUR NE INTO MUCH OF FA TO CONT.  WL
BE OPTIMISTIC AND LV MEASURABLE PCPN OUT OF ZNS AFT MDNGT TNGT...EVN
SRN ZNS.  PSBL SPRINKLES THU S AS MOISTR STALLS ACRS SRNMST NH
SRNMST ME.  WL DO SPLITS ACCORDINGLY.

CHC TYPE POPS ALL THE WAY THRU EARLY MON AS SRLY...MOIST FLO CONTS.
LKLY POPS XPCTD FRI.

MARINE...WNDS MAY PICK UP FRI IN PERSISTENT SRLY FLO.

FCSTID = 13

.GYX...ME...SVR TSTM WATCH TIL 01Z MEZ-018/019/023/024 &
       ADJCNT CSTL WATERS.
       NH...SVR TSTM WATCH TIL 01Z NHZ-007>010/013/014 &
       ADJCNT CSTL WATERS.

JC

In the hours before

Special weather statement, Jun 20, 8:32 AM EST, 5 hours 33 minutes before
MEZ012>014-018>028-NHZ003>010-013-014-210130-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
932 AM EDT WED JUN 20 2001

...A FEW THUNDERSTORMS MAY CONTAIN GUSTY WINDS AND HAIL LATE THIS
AFTERNOON...

A SLOW MOVING COLD FRONT OVER SOUTHERN MAINE AND NEW HAMPSHIRE WILL
HELP FUEL THUNDERSTORM DEVELOPMENT LATER TODAY.  OUR AIRMASS REMAINS
VERY WARM AND HUMID...WHICH WILL AID IN THE DEVELOPMENT OF THESE
STORMS.  A FEW OF yTHE STORMS MAY BE ACCOMPANIED BY GUSTY WINDS AND
HAIL.

STAY TUNED TO NOAA WEATHER RADIO FOR UPDATES.  FOR ADDITIONAL
WEATHER INFORMATION, CHECK OUR WEB SITE AT
HTTP://WWW.NWS.NOAA.GOV/ER/GYX

JC

The radar

The Portland,ME radar (KGYX), 34 km away, was scanning. The volume nearest the first event began at 19:46 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 3 hail, 1 lightning. Local standard time, as filed.

Lightning, Sagadahoc

When
June 20, 2:05 PM EST
Where
Sagadahoc County, Topsham
Reported by
NEWSPAPER
Coordinates
43.912, -69.839 (the zone’s center; the record gives no point)

Thunderstorm Wind, Lincoln

When
June 20, 2:46 PM EST
Where
Lincoln County, Boothbay
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
43.867, -69.633

Hail, Lincoln

When
June 20, 2:56 PM EST
Where
Lincoln County, Bristol
Measured
1.5 in hail
Reported by
GENERAL PUBLIC
Coordinates
43.950, -69.500

Thunderstorm Wind, Lincoln

When
June 20, 2:56 PM EST
Where
Lincoln County, Bristol
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
43.950, -69.500

Hail, Lincoln

When
June 20, 3:01 PM EST
Where
Lincoln County, New Harbor
Measured
1.25 in hail
Reported by
NEWSPAPER
Coordinates
43.867, -69.500

Thunderstorm Wind, Lincoln

When
June 20, 3:01 PM EST
Where
Lincoln County, New Harbor
Measured
50 kt (58 mph)
Reported by
NEWSPAPER
Coordinates
43.867, -69.500

Thunderstorm Wind, York

When
June 20, 4:11 PM EST
Where
York County, Eliot
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
43.150, -70.800

Thunderstorm Wind, York

When
June 20, 4:21 PM EST
Where
York County, York Vlg
Measured
50 kt (58 mph)
Reported by
NEWSPAPER
Coordinates
43.150, -70.650

Hail, York

When
June 20, 4:26 PM EST
Where
York County, Moody
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
43.267, -70.600

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2001Every state in 2001This day in weather historyWarnings in Maine, June 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5256343, 5256280, 5256279, 5256281, 5256284, 5256342, 5256282, 5256344, 5256283.